Q:

3/10/2012
4 yrs old girl with the history of RASH 2 yrs ago with Amoxil, skin tests prepen, pen v k were neg. She was placed on Amoxil and on 8th day, developed rash described as urticarial and maculopapular. What are your thoughts?

A:

Thank you for your inquiry.

I have copied below for your perusal a number of different abstracts of articles dealing with cutaneous drug reactions to amoxicillin. The most salient point illustrated by these articles that is pertinent to your case is that there are multiple mechanisms of production accountable for adverse cutaneous responses to amoxicillin. The most likely explanation for the appearance of the rash after negative immediate hypersensitivity skin tests in your patient is that a non-IgE-mediated mechanism is involved.

There are at least two other possibilities which, at least in my opinion, are far less likely. One of these is that since you did not test with amoxicillin per se, the rash could be due to a reaction to the R group of amoxicillin, and specific for this drug. Finally, since skin testing to betalactams is associated with a small number of false-negative tests, it could be that your patient simply falls into that category.

However, more than likely, your patient's rash to amoxicillin is not IgE-mediated and therefore skin testing would not be helpful in predicting the occurrence of a repeat rash due to the readministration of this drug.

Thank you again for your inquiry and we hope this response is helpful to you.

Med Clin North Am. 2010 Jul;94(4):805-20, xii.
The complex clinical picture of beta-lactam hypersensitivity: penicillins, cephalosporins, monobactams, carbapenems, and clavams.
Torres MJ, Blanca M.
Source
Allergy Service, Plaza del Hospital Civil, Pabellón 5 Sótano, Carlos Haya Hospital, Pabellon C, Málaga 29009, Spain.
Abstract
Beta-lactam antibiotics are the drugs most frequently involved in drug hypersensitivity reactions that are mediated by specific immunologic mechanisms. In addition to benzylpenicillin, several chemical structures belonging to 5 major subgroups can induce reactions. The most relevant structure is that of the amoxicillin molecule. Reactions belong to the 4 major mechanisms described by Coombs and Gell, whereby type IV reactions have recently been further subclassified. The most frequent reactions are type I, which are IgE mediated, and type IV, which are nonimmediate and T-cell dependent. IgE-specific antibodies may recognize the benzylpenicilloyl structure or another part of the molecule, such as the side chain, as antigenic determinants. Depending on specific recognition, subjects can be either cross-reactors or selective responders. A variety of entities exist in T-cell reactions, ranging from mild exanthema to life-threatening, severe reactions, such as Stevens-Johnson syndrome or toxic epidermal necrolysis. Diagnostic tests for IgE-mediated reactions can be done in vivo by testing skin with different penicillin determinants or in vitro by quantitating specific IgE antibodies. For nonimmediate reactions, there are also in vitro and in vivo tests, with variable degrees of sensitivity and specificity. The natural history of IgE-mediated reactions indicates that the count of specific IgE antibodies decreases over time and that results of diagnostic tests can become negative.

Diagnosis of penicillin, amoxicillin, and cephalosporin allergy: Reliability of examination assessed by skin testing and oral challenge
The Journal of Pediatrics
Volume 132, Issue 1 , Pages 137-143, January 1998Abstract
The specificity of pediatrician-diagnosed allergy reactions to penicillin, amoxicillin, and oral cephalosporins, which was based on contemporaneous examination of the patient, was evaluated by an elective skin testing program. Children and adolescents (n = 247) experiencing an adverse reaction to penicillin, amoxicillin, and/or an oral cephalosporin sufficient to lead to the recommendation to avoid further use were enrolled. Skin testing with penicillin G, commercial benzylpenicilloyl phosphate, penicillin minor determinate mixture, ampicillin, cefazolin, cefuroxime, and ceftriaxone was performed according to the suspected drug allergy followed by an oral challenge, repeat testing, and prospective follow-up if no reactions were observed. Overall, 84 (34.0%) of 247 patients had an IgE-type reaction on skin testing or oral challenge. Twenty-seven (32%) of 85 suspected penicillin reactions, 53 (34%) of 156 suspected amoxicillin reactions, and 13 (50%) of 26 suspected cephalosporin reactions were shown to be IgE mediated. Positive skin tests were observed in 20 patients with non-IgE-type clinical adverse reactions, including 15 patients with only a pruritic polymorphous rash. No reactions to oral challenge were severe after negative skin testing. One hundred sixty-three patients received multiple treatment courses with beta-lactam antibiotics after a negative skin testing procedure and three (1.8%) had adverse IgE reactions, all of which were mild. Physician-diagnosed allergic reactions to beta-lactam antibiotics based on patient examination at the time of the reaction is more accurate than patient history alone but still overestimates the rate of possible true allergy in 66% of patients. Elective penicillin, amoxicillin, and cephalosporin skin testing and oral challenge protocols are necessary to identify patients not at risk. (J Pediatr 1998;132:137-43)

Role of Delayed Cellular Hypersensitivity and Adhesion Molecules in Amoxicillin-Induced Morbilliform Rashes
Annick M. Barbaud, MD; Marie-Christine Béné, PharmD, PhD; Jean-Luc Schmutz, MD; Agnès Ehlinger, MD; Max Weber, MD; Gilbert C. Faure, MD, PhD
Arch Dermatol. 1997;133(4):481-486.
Abstract
Background: Morbilliform rashes induced by amoxicillin are thought to be caused by a delayed cell-mediated immune reaction. The importance of amoxicillin skin tests is not well defined. A better understanding of the mechanisms of amoxicillin-induced morbilliform rashes can be obtained by performing cutaneous immunohistological studies on specimens from amoxicillin-induced morbilliform rashes and positive amoxicillin skin test results.
Observations: Skin biopsy specimens were obtained from 5 patients who had developed an amoxicillininduced morbilliform rash. All patients underwent amoxicillin prick, patch, and intradermal tests. Similar immunohistological investigations were performed on amoxicillin-induced morbilliform rashes and positive skin test biopsy specimens, with a special focus on the expression of adhesion molecules. Three of the 5 patients developed delayed positive results to intradermal and patch tests and 2 patients developed delayed positive results to prick tests. Amoxicillin-induced morbilliform rashes were well reproduced by skin tests, with similar immunohistological results in amoxicillin-induced morbilliform rashes and skin test biopsy specimens. Keratinocytes were activated and expressed CD54 (intercellular adhesion molecule 1); perivascular lymphocytes were mostly CD2+, CD3+, and CD4+ and exhibited CDlla through CD18 (leukocyte function—associated antigen 1) and often HLA-DR and/or CD62L (leukocyte endothelial cell adhesion molecule 1); and endothelial cells were activated with a strong expression of CD54 (intercellular adhesion molecule 1), CD62E (endothelial leukocyte adhesion molecule 1), and CD31 (platelet endothelial cell adhesion molecule 1) in lesser amounts.
Conclusions: Findings of this clinical and immunohistochemical study support the theory of a T-cell— mediated immune reaction in patients with amoxicillininduced morbilliform rashes, with a strong involvement of adhesion molecules both on endothelial and infiltrating cells. Our findings emphasize the importance of delayed readings of amoxicillin prick, intradermal, and patch tests.

Clinical & Experimental Allergy
Volume 30, Issue 4, pages 590–595, April 2000
Background
Cutaneous amoxicillin- and penicillin-mediated reactions can be classified as immediate and delayed-type reactions. Immediate reactions are thought to involve IgE antibodies and have been studied extensively. In contrast only few data exist about delayed reactions such as morbilliform or maculopapular rash.
Objective: To assess the predictive value of immediate skin tests, skin-patch tests, specific IgE and lymphocyte transformation tests with regard to the diagnosis of delayed skin eruptions.
Methods: Skin and in vitro tests were performed in 18 subjects. Twelve subjects had penicillin- or amoxicillin-induced morbilliform exanthema and six were controls without hypersensitivity reaction, tested before and after exposure.
Results: Specific IgE to penicillin and immediate penicillin skin tests were negative in amoxicillin- or penicillin-induced delayed skin eruptions. In contrast, skin-patch testing and LTT were positive in 9/12 or 10/12, respectively, but negative in all six controls.
Conclusion: These findings substantiate a T-cell-mediated immune pathomechanism in the majority of penicillin-induced delayed skin reaction. Moreover, they underline the necessity to adapt the test procedures to underlying pathomechanisms and support the diagnostic value of skin-patch testing and LTT in delayed cutaneous reactions to penicillins.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology